Virginia, 2003

Damaging Wind in Virginia, June 30, 2003

June 30, 2003 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 2:31 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 30, 2:31 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EST MON JUN 30 2003

CURRENT CNVCTN...TRIGGERED BY LOCAL CNVRGNC BOUNDARIES...CONTS TO
TRACK E.  CNVCTN PRODUCING NEW OUTFLOW BOUNDARIES AND BASED ON SAT
PIX AND RADAR TRENDS...AREAS ALG AND S OF FVX TO RIC TO
TAPPAHANNOCK HV BEST CHCS FOR SCT TSTMS THS EVE...A FEW CNVCTV
ELEMENTS ALSO SEEN OVR NRN VA...CUD AFFECT LOUISA TO CAROLINE AND
DORCHESTER COUNTIES LTR THS EVE...BUT MORE WDLY SCT.  MID/HGH CLOUDS
FROM UPR RIDGING ARND TS BILL WL KP MOST AREAS PC TO MSTLY CDY
THRU TNGT.

WK SFC HGH CONTS TO TRY TO BUILD INTO THE REGION TMRW...BUT VRY LTL
UPR DYNMCS OR UPR CONFLUENCE DOWNSTREAM TO SUPPORT A CLEAN SFC
FRNTL PASSAGE.  ENHNCD SEA BREEZE AT COAST ALG WTH OURFLOWS FROM
CNVCTN MAY BE THE ONLY REFLECTION OF THE SFC FRNT...AND SOME LGT
ONSHORE SFC FLOW WL DOMINATE TMRW...ALG WTH WDLY SCT CNVCTN AGN IN
AREAS OF LOCALIZED WK SFC CNVRGNC.

NEXT ISSUE IS THE REMNANTS OF TS BILL.  UPR IMPULSE CURRENTLY IN WTR
VPR IMAGERY AND UPR PLOTS OVER KS/MO/AR/OK AREA...INFLUENCING THE
RATHER STEADY FORWARD MVMT OF BILL INTO NRN GULF COAST.  UPR
RIDGING AHD OF BILL CONT TO AMPLIFY.  INTERACTION OF THESE 2 UPR
IMPULSES WL DETERMINE WHETHER BILL CONTS ITS STDY MVMT...OR SLOWS
ITS MVMT...IF THE LLVL CIRCULATION GETS CUT OFF FROM UPR STEERING...
WHCH CUD HAPPEN IF UPR RDG CRUSHES THE UPR IMPULSE CURRENTLY AIDING
ITS STEERING.  SINCE TRACKING REMNANTS OF TROPICAL SYSTEMS IS A VRY
LOW CONFIDENCE BUSINESS...RAIN CHCS WED NGT THRU THU NGT CLOSELY
CORRELATED WTH TPC FCST TRACK.

UPR FLO REMAINS VRY WK AND ANY RAIN CHCS FRI THRU MON HINGED MSTLY
ON MESOSCALE AND LOCAL FEATURES.  A LOOSE CONSENSUS IS SLOWLY
COMING TOGETHER FOR A SFC BNDRY TO TRACK INTO THE AREA OVR THE
WEEKEND...BUT AS USUAL...DIFFERENCES IN TIMING BETWEEN THE VARIOUS
SOURCES OF GDNC...SO NO CHGS TO XTND FCST UNTIL SYNOPTIC SCALE
FEATURES BECOME CLEARER.

ON THE CSTL WTRS...SFC FLO REMAINS QUITE WK...OUTSIDE OF STGR TSTMS
WHERE GUSTS WUD IMPACT BOATERS.

SBY 71 85 66 84 / 20 30 10 30
OXB 73 80 70 79 / 20 30 10 30
ECG 73 85 72 83 / 30 40 30 30
ORF 73 84 72 82 / 30 40 30 30
PHF 74 84 72 83 / 30 40 30 30
AKQ 73 86 71 84 / 30 40 30 30
RIC 72 85 70 85 / 30 30 10 30
FVX 71 86 69 85 / 30 40 30 50

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

NS
Hazardous weather outlook, Jun 30, 4:35 AM EST, 10 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...MUCH
OF CENTRAL...AND ALL OF EASTERN VIRGINIA...AND THE LOWER MARYLAND
EASTERN SHORE...HAVE BEEN OUTLOOKED IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

The radar

The Norfolk radar (KAKQ), 82 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
June 30, 3:25 PM EST
Where
Brunswick County, 2 mi NNE of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -77.933

Couple of trees down and small outbuilding destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365808.